Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 30, NWS Topeka, KS

November 1, 19985 counties in Kansas

NWS Topeka, KS issued this flash flood warning at Nov 1, 1998, 9:29 PM CST for 5 counties in Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 1, 1998, 9:29 PM CST (03:29 UTC)
Expired
Nov 2, 1998, 5:00 AM CST
In force
8 hr
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Douglas County, KS, Franklin County, KS, Jefferson County, KS, Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 396 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
396 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 020338 COR
FFWTOP
KSC003-031-041-045-059-061-087-111-127-139-177-197-021100-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTION...
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
929 PM CST SUN NOV 1 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLOOD WARNING FOR...

  ANDERSON COUNTY IN EAST CENTRAL KANSAS
  COFFEY COUNTY IN EAST CENTRAL KANSAS
  DICKINSON COUNTY IN CENTRAL KANSAS
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  FRANKLIN COUNTY IN EAST CENTRAL KANSAS
  GEARY COUNTY IN EAST CENTRAL KANSAS
  JEFFERSON COUNTY IN NORTHEASTERN KANSAS
  LYON COUNTY IN EAST CENTRAL KANSAS
  MORRIS COUNTY IN EAST CENTRAL KANSAS
  OSAGE COUNTY IN EAST CENTRAL KANSAS
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
  
* UNTIL 500 AM CST

* AT 920 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF MODERATE TO OCCASIONALLY HEAVY RAIN SOUTH OF INTERSTATE 70
  MOVING NORTHWEST AT 20 MPH.

* SEVERAL BANDS OF MODERATE TO OCCASIONALLY HEAVY RAIN ARE EXPECTED
  TO MOVE ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS
  OVERNIGHT. WITH SATURATED SOIL CONDITIONS...ADDITIONAL RAINFALL
  AMOUNTS IN THE ONE HALF TO ONE INCH RANGE WILL LIKELY AGGRAVATE
  EXISTING FLOODING ACROSS THE AREA.


BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

DONT DRIVE ACROSS FLOODED ROADS!  MOST FLASH FLOOD DEATHS OCCUR IN
VEHICLES.

BARLOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 2:54 PM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Nov 1, 2:54 PM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
254 PM CST SUN NOV 1 1998

...MAIN FORECAST PROBLEM IS HEAVY RAIN/FLOODING THREAT OVERNIGHT...

18Z SURFACE MAP HAD LOW PRESSURE OVER CENTRAL OKLAHOMA WITH 15 TO 20
KNOT NORTHEAST FLOW OVER NORTHEAST KANSAS.  RADAR LOOPS SHOW FIRST
BAND OF HEAVY RAIN HAS SHIFTED NORTHWEST INTO NORTH CENTRAL KANSAS
...WITH A SECOND AREA OF HEAVY RAIN DEVELOPING OVER SOUTHEAST
KANSAS.  WATER VAPOR LOOPS PLACED UPPER LOW OVER WESTERN OKLAHOMA AT
20Z...MOVING EAST-NORTHEAST.

GENERALLY FOLLOWED THE AVN FOR THIS FORECAST AS IT IS A GOOD
COMPROMISE BETWEEN THE FASTER NGM AND SLOWER ETA.

850-700 MB AND 700-300 MB DIVERGENCE OF Q-VECTORS IMPLY STRONG
UPWARD MOTION WILL SPREAD OVER NORTHEAST KANSAS OVERNIGHT AS THE
UPPER LOW MOVES INTO SOUTHEAST KANSAS OVERNIGHT.  HEAVY RAIN SHOULD
CONTINUE OVERNIGHT AS VERY MOIST (213% OF NORMAL) IS TAPPED BY DEEP
UPWARD MOTION.  SHOULD SEE ANOTHER ONE TO TWO INCHES FALL BY 12Z
MONDAY.  THIS WILL ONLY AGGRAVATE CURRENT FLOODING PROBLEMS.  WILL
CONTINUE FLOOD WATCH ACROSS NORTHEAST AND EAST CENTRAL KANSAS
OVERNIGHT.

UPPER LOW SHEARS OUT AS IT RUNS INTO UPPER LEVEL RIDGE OVER
MINNESOTA.  UPPER FORCING SHOULD GRADUALLY WEAKEN DURING THE DAY AS
LOW SHEARS OUT.  THUS THINK THE PRIMARY HEAVY RAIN THREAT WILL BE
TONIGHT.  ENOUGH VERTICAL MOTION WILL REMAIN TO PRODUCE WIDESPREAD
LIGHT PRECIPITATION OVER NORTHEAST KANSAS THROUGH MONDAY NIGHT.

LIGHT PRECIPITATION SHOULD GRADUALLY END TUESDAY MORNING AS
DIVERGENCE OF Q-VECTORS SHOW LIFT MOVING NORTHEAST OUT OF THE AREA.
RELATIVE HUMIDITY FORECASTS SHOW PLENTY OF LOW LEVEL MOISTURE
REMAINING OVER THE AREA THROUGH TUESDAY...SO EXPECT CLOUDS TO LINGER.

AVN/FAN GUIDANCE LOOKS TOO COOL AND TRENDED TEMPERATURES TOWARD
WARMER NGM/FWC NUMBERS AS CLOUDS AND PRECIPITATION SHOULD LIMIT
TEMPERATURES SWINGS.

.TOP...FLOOD WATCH TONIGHT SOUTHEAST OF AN ABILENE TO MARYSVILLE
LINE.

58

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 9:29 PM CSTFlash Flood WarningTOPDickinson, Geary, Lyon, Morris, Wabaunsee8 hr
Nov 1, 9:29 PM CSTFlash Flood WarningTOPAnderson, Coffey8 hr

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.